A New Finite Continuation Algorithm for Linear Programming

Kaj Madsen, Hans Bruun Nielsen, Mustafa Pinar

    Research output: Contribution to journalJournal articleResearchpeer-review


    We describe a new finite continuation algorithm for linear programming. The dual of the linear programming problem with unit lower and upper bounds is formulated as an $\ell_1$ minimization problem augmented with the addition of a linear term. This nondifferentiable problem is approximated by a smooth problem. It is shown that the minimizers of the smooth problem define a family of piecewise-linear paths as a function of a smoothing parameter. Based on this property, a finite algorithm that traces these paths to arrive at an optimal solution of the linear program is developed. The smooth problems are solved by a Newton-type algorithm. Preliminary numerical results indicate that the new algorithm is promising.
    Original languageEnglish
    JournalSIAM J. Optimization
    Issue number3
    Pages (from-to)600-616
    Publication statusPublished - 1996

    Fingerprint Dive into the research topics of 'A New Finite Continuation Algorithm for Linear Programming'. Together they form a unique fingerprint.

    Cite this